The quadrivalent human papillomavirus vaccine appears to be associated with syncope on the day of vaccination and skin infections in the two weeks after vaccination, according to a study.
HPV infections are the most commonly detected sexually transmitted infections in women, according to background information in the study, which appeared Oct. 1 on the website of the Archives of Pediatrics & Adolescent Medicine.
Although most of these infections cause no symptoms and are self-limited, persistent genital HPV infection can cause cervical cancer in women and other anogenital cancers and genital warts in both women and men. In June 2006, the Food and Drug Administration approved the quadrivalent HPV vaccine for females ages 9 to 26 for the prevention of a range of diseases.
Nicola P. Klein, MD, PhD, of the Kaiser Permanente Vaccine Study Center in Oakland, Calif., and colleagues conducted a retrospective, observational study of all the females who received the HPV4 vaccine at Kaiser Permanente in California. The study, funded by HPV4 vaccine manufacturer Merck & Co., was a post-licensure commitment to the FDA and the European Medicines Agency after initial licensure in females.
“The findings from this large, comprehensive study did not detect any evidence of serious safety concerns secondary to HPV4,” the authors wrote. “These findings support the general safety of routine vaccination with HPV4 to prevent cancer.”
In the group of vaccinated females, the researchers compared the risk of ED visits and hospitalizations during the time soon after vaccination with risk during a comparison time more remote from vaccination. The females received one or more doses of HPV4 vaccine between August 2006 and March 2008. A total of 346,972 HPV4 doses were administered to the group.
Only skin infections within 14 days (an 80% higher risk) and syncope on the day of vaccination (a sixfold higher risk) were noted by an independent safety review committee as likely associations with HPV4, according to the data.
The researchers noted that a medical record review suggested that some of the cases of skin infection may have been local injection-site reactions. “However, females who received HPV4 sought increased clinical care for skin conditions following vaccination.”
The researchers also noted that the association between HPV4 and syncope was not unexpected because immunization and injections in general “have a known association with syncope (particularly in this age group).”
The study abstract is available at http://archpedi.jamanetwork.com/article.aspx?articleid=1363509.